Alert archive / Illinois / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 3, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jan 8, 2026, 8:20 PM CST for 5 counties in Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2026, 8:20 PM CST (02:20 UTC)
- Expired
- Jan 8, 2026, 9:00 PM CST
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coles County, IL, Douglas County, IL, Moultrie County, IL, Piatt County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 703 m²/s²
- 0-3 km storm-relative helicity
- 843 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WUUS53 KILX 090220
SVRILX
ILC029-041-139-147-173-090300-
/O.NEW.KILX.SV.W.0003.260109T0220Z-260109T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
820 PM CST Thu Jan 8 2026
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Coles County in east central Illinois...
Moultrie County in central Illinois...
Northeastern Shelby County in central Illinois...
Southeastern Piatt County in central Illinois...
Western Douglas County in east central Illinois...
* Until 900 PM CST.
* At 820 PM CST, a severe thunderstorm was located over Findlay, or 7
miles southwest of Sullivan, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sullivan around 825 PM CST.
Arthur around 835 PM CST.
Other locations in the path of this severe thunderstorm include
Tuscola.
This includes Interstate 57 between mile markers 196 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 8867 3954 8881 3989 8846 3988 8846
3988 8832 3967 8808
TIME...MOT...LOC 0220Z 231DEG 45KT 3954 8871
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Deubelbeiss2 follow-up statements
248
WWUS53 KILX 090243
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
843 PM CST Thu Jan 8 2026
ILC173-090253-
/O.CAN.KILX.SV.W.0003.000000T0000Z-260109T0300Z/
Shelby-
843 PM CST Thu Jan 8 2026
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3952 8856 3965 8862 3989 8846 3988 8846
3988 8832 3967 8808
TIME...MOT...LOC 0243Z 231DEG 45KT 3973 8841
$$
ILC029-041-139-147-090300-
/O.CON.KILX.SV.W.0003.000000T0000Z-260109T0300Z/
Coles-Moultrie-Piatt-Douglas-
843 PM CST Thu Jan 8 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTHWESTERN COLES...EASTERN MOULTRIE...SOUTHEASTERN PIATT AND
WESTERN DOUGLAS COUNTIES...
At 843 PM CST, a severe thunderstorm was located near Arthur, or near
Arcola, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Tuscola around 850 PM CST.
Other locations impacted by this severe thunderstorm include
Chesterville, Hindsboro, Bourbon, Cadwell, and Garrett.
This includes Interstate 57 between mile markers 198 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3952 8856 3965 8862 3989 8846 3988 8846
3988 8832 3967 8808
TIME...MOT...LOC 0243Z 231DEG 45KT 3973 8841
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Deubelbeiss301
WWUS53 KILX 090300
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
900 PM CST Thu Jan 8 2026
ILC029-041-139-147-090310-
/O.EXP.KILX.SV.W.0003.000000T0000Z-260109T0300Z/
Coles-Moultrie-Piatt-Douglas-
900 PM CST Thu Jan 8 2026
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLES...EASTERN
MOULTRIE...SOUTHEASTERN PIATT AND WESTERN DOUGLAS COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However, gusty winds are still possible with
this thunderstorm.
&&
LAT...LON 3952 8856 3965 8862 3989 8846 3988 8846
3988 8832 3967 8808
TIME...MOT...LOC 0300Z 231DEG 45KT 3986 8820
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:01 PM CST, 3 hours 19 minutes earlier. Its key messages:
- Periods of heavy rain are expected with thunderstorms this afternoon and evening. The risk for excessive rainfall is Marginal east of the Illinois River. However, given the dry drought conditions, expect impacts from periods of heavy rain to be minimal.
- There is a level 1 of 5 (Marginal) risk for damaging winds (60-70 mph) with showers and storms this evening, along with a low (2%) risk for a tornado. Timing would be 4-7pm west of I-55 and 7pm-midnight east of I-55.
- Outside of storms, south winds gusting 35-45 mph could make travel difficult for high profile vehicles on east-west oriented roads this evening, especially east of I-55. Expect the higher winds to be associated with showers/thunderstorms.
Area forecast discussion, Jan 8, 5:01 PM CST, 3 hours 19 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 501 PM CST Thu Jan 8 2026 .KEY MESSAGES... - Periods of heavy rain are expected with thunderstorms this afternoon and evening. The risk for excessive rainfall is Marginal east of the Illinois River. However, given the dry drought conditions, expect impacts from periods of heavy rain to be minimal. - There is a level 1 of 5 (Marginal) risk for damaging winds (60-70 mph) with showers and storms this evening, along with a low (2%) risk for a tornado. Timing would be 4-7pm west of I-55 and 7pm-midnight east of I-55. - Outside of storms, south winds gusting 35-45 mph could make travel difficult for high profile vehicles on east-west oriented roads this evening, especially east of I-55. Expect the higher winds to be associated with showers/thunderstorms. && .DISCUSSION... Issued at 145 PM CST Thu Jan 8 2026 Central Illinois finds itself in southwest flow aloft this afternoon, with precipitable water values over 1" pushing into the region. The 994 mb surface low is centered over northeast KS and is expected to drift northeast across northern MO and into eastern IA by this evening. Anomalously high precipitable water values will exist across the area for the month of January this afternoon and evening. The first rainband has moved through the region already, with more on the way. Expect thunderstorms to develop this afternoon across the area as well, with some storms possibly severe. Damaging winds and perhaps an isolated tornado or two are the primary concerns with any thunderstorms today. Given the strong winds in the low levels, it won't take much to bring wind gusts of 45-60 mph down to the surface. CAPE looks to be weak at around 400-800 J/kg but with strong 0-6km shear of 60-70kts. The cold front will push through the area between midnight and 6 am tomorrow. Lows will occur in the mid to late morning hours with not much recovery during the day. Expect highs in the upper 40s NW to near 60 SE on Friday. A second system will dive southeast and merge with a southwestern wave over the Midwest. We'll see an chance for rain or snow Friday night and Saturday with these merging systems. However, not much accumulation is expected at this time. Still, cold air will continue to pour in from the northwest, bringing highs down to the low 30s for Sunday. Another northwesterly wave will affect the region on Tuesday and Tuesday night with primarily rain expected. However, chances for snow are not far away with the 0 degree isotherm close by and moving into the area. After a brief warm up Monday and Tuesday, expect a sharp drop back to the 30s for Wed/Thu. Knutsvig && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 500 PM CST Thu Jan 8 2026 A deep low over NW MO early this evening will lift to central Lake Michigan overnight. Ahead of the low, a 50-60 kt low level jet is driving areas of showers and a few embedded thunderstorms along with low level wind shear. Some of these showers could mix down strong winds aloft, especially within a narrow line of more intense convection that moves across central Illinois this evening. Behind the line of convection, winds will veer to the west then northwest. IFR conditions are in place area-wide out the gate, but a brief window of VFR conditions is possible behind the line of convection as a mid level dry slot punches across central Illinois. This window will only last a few hours before widespread MVFR/near IFR ceilings overspread central Illinois through the remainder of the night and much of the day Friday. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jan 8, 2:10 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 210 PM CST Thu Jan 8 2026 ILZ027>031-036>038-040>057-061>063-066>068-071>073-092015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 210 PM CST Thu Jan 8 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. There is a level 1 of 5 (marginal) risk for severe weather with a line of showers and thunderstorms this evening. The main hazard is locally damaging wind gusts, but there is also a low (2%) tornado risk near and east of I-55. Southwest winds will gust 35 to 45 mph this evening into early Friday morning, which could cause difficult driving conditions for high profile vehicles. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 55 mph. 25
In the hours before
Special weather statement, Jan 8, 7:03 PM CST, 1 hour 17 minutes before
Special Weather Statement National Weather Service Lincoln IL 703 PM CST Thu Jan 8 2026 ILZ038-042>046-051>057-061>063-066>068-071>073-090400- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- Including the cities of Bloomington, Normal, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 703 PM CST Thu Jan 8 2026 ...Gusty Southerly Winds This Evening... Strong southerly winds gusting 35 to 45 mph will continue through this evening ahead of an approaching line of showers. Locally higher gusts are possible at times as well. Secure any loose objects and use extra caution if driving high profile vehicles...especially on east- west highways. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:12 PM CST | Severe Thunderstorm Warning | ILX | McLean, Woodford | 33 min |
| Jan 8, 7:41 PM CST | Severe Thunderstorm Warning | ILX | Christian, Shelby | 49 min |
| Jan 8, 7:56 PM CST | Tornado Warning | ILX | Christian, Shelby | 34 min |
| Jan 8, 8:38 PM CST | Special Weather Statement | ILX | Champaign, Vermilion | 52 min |
| Jan 8, 8:40 PM CST | Special Weather Statement | ILX | McLean | 50 min |
| Jan 8, 9:16 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 44 min |
| Jan 8, 11:11 PM CST | Special Weather Statement | ILX | Douglas, Vermilion | 49 min |
| Jan 8, 11:32 PM CST | Special Weather Statement | ILX | Clark, Edgar | 43 min |
| Jan 9, 12:31 AM CST | Special Weather Statement | ILX | Crawford | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.